High Wind, Boone
- When
- July 9, 12:25 PM CST to 1:25 PM CST
- Where
- Boone forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 42.037, -93.932 (the zone’s center; the record gives no point)
A mesoscale convective complex moved southeast across the state during the morning hours of the 9th. Though the complex did not produce severe weather, a strong mesoscale high pressure bubble formed in its wake.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A mesoscale convective complex moved southeast across the state during the morning hours of the 9th. Though the complex did not produce severe weather, a strong mesoscale high pressure bubble formed in its wake. A large area of 30 to 45 MPH winds were generated across central into southwest and west central Iowa. The strong winds lasted about an hour or two at any given location. Most wind gusts were below 50 MPH with the strongest winds in Boone and Story Counties. A schoolnet site east of the city of Boone recorded a 58 MPH wind gust. The ASOS site in Ames recorded a 50 MPH wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 9, 8:53 AM CST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 953 AM CDT THU JUL 9 2009 .UPDATE... UPDATED FOR SEVERE THUNDERSTORM WATCH FOR FAR WEST/SOUTHWEST COUNTIES UNTIL 3 PM. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DROP SOUTH NEAR THE MISSOURI RIVER VALLEY. THE MOST FAVORABLE PARAMETERS JUST BRUSH OUR FAR WESTERN COUNTIES...FROM NEAR DENISON TO ATLANTIC AND BEDFORD. && .SHORT TERM...TODAY PRIMARY CONCERNS TODAY WILL BE FATE OF APPROACHING SIOUXLAND CONVECTION AND POTENTIAL REDEVELOPMENT LATER THIS AFTERNOON. SHORT WAVES ON NOSE OF 130KT JET SEGMENT FROM NV INTO MT CONTINUE TO SUSTAIN DAKOTAS CONVECTION EARLY THIS MORNING. 07Z SFC ANLYS PLACES ASSOCIATED FRONT FROM NE PANHANDLE INTO THE MIDDLE OF ND/SD. SOMEWHAT OF A BACKDOOR COLD FRONT HAS ALSO INCREASED LOW LEVEL BAROCLINICITY INTO MN/IA/NRN IL WITH PLENTY OF STRATUS STATEWIDE AT THE MOMENT. SEE NO REASON WHY APPROACHING CONVECTION WILL NOT KEEP RIGHT ON GOING THIS MORNING AND SPREAD INTO MUCH OF FORECAST AREA. VARIOUS NAM/RUC ELEVATED LAYERS SHOW CAPES AT LEAST 1000 J/KG WITH SUFFICIENT WEAKNESSES IN CINH IN ZONE OF H85/H7 THETA-E ADVECTION. 305K MOISTURE TRANSPORT/CONVERGENCE FOCUSES RIGHT INTO NWRN IA BY 12Z WITH 30-35KTS SWLY FLOW. SAME ELEVATED LAYERS THEN SHOW INCREASING CINH TOWARD MIDDAY SO LOWERED POPS BY EARLY AFTERNOON...FOLLOWING TYPICALLY DIURNAL TRENDS. NAM DEVELOPS MCS OVER NWRN IA 18-21Z...BUT THIS SEEMS SUSPECT. BUFR SOUNDINGS SHOW MID LEVEL WARM LAYER AROUND 800MB WITH ASSOCIATED CINH SUPPRESSING CONVECTION...AND THIS DOES NOT EVEN TAKE INTO ACCOUNT STRATUS BEING MORE PREVALENT THAN MODELS DEPICT AND MCS WHICH MODELS DO NOT REALLY BRING INTO IA. THUS HAVE KEPT POST 21Z POPS TO 30 OR LESS NW. COLD FRONT LOOKS TO REMAIN N AND W OF FORECAST THROUGH 00Z TOO. IF ANYTHING SHOULD HAPPEN TO DEVELOP HOWEVER...ALL MODES OF SVR WX ARE POSSIBLE WITH ADEQUATE DEEP AND SHALLOW SHEAR...AND 3000-4000 J/KG MLCAPES. ALTHOUGH THE CLOUDS AND PRECIP SHOULD KEEP OUR WARM UP TEMPERED THROUGH AT LEAST MIDDAY...HAVE STILL KEPT HIGHS CLOSE TO GFS MOS AS SUGGESTED BY BUFR SOUNDINGS. IT WOULD NOT TAKE MUCH OF A WINDOW WITH JULY SUN TO BOOST TEMPS TO A CATEGORY ABOVE PERSISTENCE. .LONG TERM...TONIGHT THROUGH WEDNESDAY TRICKY FORECAST FOR TONIGHT THROUGH FRIDAY...WITH TIMING/PLACEMENT OF CONVECTION DEPENDENT ON CURRENT MCS ACTIVITY...AND ONGOING ACTIVITY TONIGHT INTO FRIDAY MORNING. PRE-FRONTAL TROUGH/SFC BOUNDARY TO BE JUST TO THE NORTHWEST OF THE CWA BY EARLY THIS EVENING...WITH MUCH OF THE CWA IN THE WARM SECTOR. SOUNDINGS STILL ADVERTISING A WARM LAYER ALOFT...WHICH SHOULD KEEP THE AREA CAPPED...BUT DO HAVE SOME STEEPER LAPSE RATES ALOFT...ALLOWING FOR SOME ELEVATED CAPE. THEREFORE DEVELOPMENT EXPECTED TO BE ONGOING TO THE WEST OF THE CWA BY THIS EVENING...WITH CORFIDI VECTORS PUSHING IT EASTWARD THROUGH NRN/CNTRL IA THIS EVENING INTO THE OVERNIGHT HOURS. SOME TURNING IN THE LOWEST FEW LAYERS...BUT MORE UNIDIRECTIONAL SPEED SHEAR TO WORK WITH TONIGHT. ACTIVITY FRIDAY SOMEWHAT DEPENDENT ON AMOUNT OF CLEARING BEHIND RESIDUAL CONVECTION FROM TONIGHT...BUT FRONTAL BOUNDARY TO DROP THROUGH THE CWA FRIDAY INTO FRIDAY NIGHT. MODELS SHOWING NORTHERN SITES ALREADY UNCAPPED BY MID MORNING...WITH DEVELOPMENT SPREADING SOUTHWARD THROUGH THE STATE AS FRONT PUSHES SOUTH. LOOKS LIKE FRONT TO MOVE SOUTH OF THE BORDER LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING...SO HAVE REMOVED SLIVER OF POPS THAT WERE IN PLACE FOR SATURDAY MORNING. HIGH PRESSURE TO DOMINATE SATURDAY NIGHT INTO SUNDAY WITH DRY CONDITIONS EXPECTED. PRECIPITATION BACK IN THE FORECAST SUNDAY NIGHT INTO MONDAY AS WARM FRONT MOVES INTO THE STATE...AND HIGH PRESSURE SLIDES OFF TO THE SOUTHEAST. COLD FRONT TO MOVE THROUGH MONDAY NIGHT INTO TUESDAY WITH MORE CHANCES FOR PRECIPITATION. ACTIVITY COULD LINGER A BIT INTO WEDNESDAY...BUT FOR NOW MODELS HAVE A SFC HIGH BUILDING INTO THE REGION WITH MAINLY DRY CONDITIONS FOR WEDNESDAY. TEMPERATURES TRICKY AS WELL FOR FRIDAY...AS FRONTAL BOUNDARY IN PLACE...AND ONGOING CONVECTION ALL PLAYING A ROLE IN HOW MUCH TEMPS RECOVER FRIDAY...BUT HAVE DROPPED TEMPS A FEW DEGREES ACROSS THE NORTH. OTHERWISE STILL EXPECT COOLER TEMPS FOR SATURDAY AND A GRADUAL WARMING TREND INTO EARLY NEXT WEEK. OVERALL THOUGH TEMPS TEND TO BE NEAR THE SEASONAL AVERAGES FOR THIS TIME OF YEAR THROUGHOUT THE FORECAST PERIOD. && .AVIATION...09/12Z SEVERAL PROBLEMS TO CONTENT WITH THIS MORNING...LIFR-MVFR STRATUS FIELD AND CONVECTIVE TRENDS. HAVE BRIEF MENTION OF SHOWERS/THUNDERSTORMS ALO/MCW AT BEGINNING OF PERIOD...OTHERWISE WE SHOULD SEE A BREAK FOR MUCH OF THE DAY. DO NOT EXPECT STORM NEAR KYKN TO AFFECT SITES. STRATUS WILL LINGER THROUGH THE MORNING...BUT SHOULD THEN BREAK UP QUICKLY TOWARD MIDDAY. CONFIDENCE NOT THE GREATEST IN THIS REGARD HOWEVER...AS MODELS ARE ALREADY TOO AGGRESSIVE ON ITS DISSIPATION. ADDITIONAL THUNDERSTORMS SHOULD DEVELOP ALONG APPROACHING NE/SD COLD FRONT BY LATER AFTERNOON...BUT TIMING DETAILS UNCLEAR AT THIS POINT SO HAVE NOTHING MORE THAN VICINITY WORDING AND EVEN NOTHING AT ALL AT KOTM. MORE DETAILS CAN BE ADDED AS EVENT BEGINS TO UNFOLD UPSTREAM. && .DMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 3 PM CDT FOR FAR WEST/SOUTHWEST COUNTIES. && SHORT TERM/AVIATION...SMALL LONG TERM...ALBRECHT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 953 AM CDT THU JUL 9 2009 IAZ004>007-015>017-023>028-033>039-045>050-058>062-072>075-083>086- 094>097-101100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CARROLL-GREENE-BOONE-STORY- MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN- MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE- DAVIS- 953 AM CDT THU JUL 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THIS MORNING AND EARLY THIS AFTERNOON ACROSS MUCH OF NORTHERN AND NORTHWESTERN IOWA...HOWEVER THE SEVERE THREAT AT THIS TIME APPEARS TO BE MINIMAL IN THESE AREAS. STRONGER THUNDERSTORMS WILL AFFECT SOUTHWESTERN IOWA INTO THE EARLY AFTERNOON. THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER WESTERN AND NORTHWESTERN IOWA LATE THIS AFTERNOON INTO THE EVENING...AND SPREAD ACROSS THE STATE TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THIS ADDITIONAL THUNDERSTORM DEVELOPMENT. AT THIS TIME ALL MODES OF SEVERE WEATHER ARE POSSIBLE...INCLUDING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. HEAVY RAINFALL IS ALSO POSSIBLE WITH THE THUNDERSTORM ACTIVITY LATER TODAY INTO TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS CHANCES CONTINUE FRIDAY INTO FRIDAY NIGHT THROUGHOUT THE AREA. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THIS ACTIVITY AS WELL...WITH ALL MODES OF SEVERE WEATHER POSSIBLE. THUNDERSTORM CHANCES RETURN TO THE FORECAST LATE SUNDAY NIGHT INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN FRIDAY. IAZ044-057-070-071-081-082-092-093-101100- CRAWFORD-AUDUBON-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD- 953 AM CDT THU JUL 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT PERIODS OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS MORNING AND EARLY THIS AFTERNOON ACROSS PORTIONS OF SOUTHWESTERN IOWA. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND HIGH WINDS. THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER THE AREA LATE THIS AFTERNOON INTO THE EVENING...AND SPREAD ACROSS THE STATE TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THIS ADDITIONAL THUNDERSTORM DEVELOPMENT. AT THIS TIME ALL MODES OF SEVERE WEATHER ARE POSSIBLE...INCLUDING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. HEAVY RAINFALL IS ALSO POSSIBLE WITH THE THUNDERSTORM ACTIVITY LATER TODAY INTO TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS CHANCES CONTINUE FRIDAY INTO FRIDAY NIGHT THROUGHOUT THE AREA. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THIS ACTIVITY AS WELL...WITH ALL MODES OF SEVERE WEATHER POSSIBLE. THUNDERSTORM CHANCES RETURN TO THE FORECAST LATE SUNDAY NIGHT INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH FRIDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1228 PM CDT THU JUL 9 2009 IAZ092-091800- TAYLOR- 1228 PM CDT THU JUL 9 2009 ...SIGNIFICANT WEATHER ADVISORY FOR TAYLOR COUNTY UNTIL 100 PM CDT... AT 1227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF CLARINDA...OR 84 MILES SOUTHWEST OF DES MOINES...MOVING SOUTHEAST AT 30 MPH. WINDS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. ..PEOPLE IN THE CITIES OF GRAVITY AND BEDFORD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. JOHNSON
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170299.